Kentucky, 2009

Heavy Rain in Kentucky, September 24, 2009

September 24, 2009 · NWS PAH · 1 event in 1 county or zone

A weak low was centered over western Tennessee, with a warm front extending east along the Kentucky border. A large cluster of showers and thunderstorms north of the warm front caused some locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak low was centered over western Tennessee, with a warm front extending east along the Kentucky border. A large cluster of showers and thunderstorms north of the warm front caused some locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 1:39 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 24, 1:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT THU SEP 24 2009

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE TIMING AND COVERAGE OF
POPS THROUGH SATURDAY NIGHT.

RATHER CHALLENGING FORECAST FOR THE FIRST FEW DAYS OF THIS
FORECAST CYCLE. LATEST SURFACE ANALYSIS SHOWS A NE-SW STATIONARY
BOUNDARY OVER THE SOUTHEAST SECTIONS OF OUR CWA...AND A NW-SE
SFC TROF PARALLEL TO THE MISSISSIPPI FORMING A TRIPLE POINT JUST
SOUTH OF PADUCAH. MODELS ARE HAVING DIFFICULTY WITH THE PLACEMENT
AND FORECAST MOVEMENT OF THESE BOUNDARIES...BUT WITH LITTLE TO NO
UPPER LEVEL ENERGY OR ISENTROPIC LIFT EXPECTED ACROSS THE REGION
OVERNIGHT...EXPECT THE BOUNDARIES TO REMAIN IN PLACE OR MOVE
SLIGHTLY EASTWARD. THIS SCENARIO WOULD PRODUCE BETTER CHANCES FOR
PRECIP THROUGH MIDNIGHT ALONG AND EAST OF THE BOUNDARIES.

AFTER MIDNIGHT MODELS IN DECENT AGREEMENT THAT PRECIP CHANCES
WILL INCREASE NORTH OF THE AFOREMENTIONED BOUNDARIES...SO INCREASED
POPS TO LIKELY ACROSS APPROXIMATELY THE NORTHERN HALF OF OUR CWA.
THINGS BEGIN TO GET INTERESTING ON FRIDAY AS MODELS VARY ON THE
PROGRESS OF THIS SYSTEM. THE AGRESSIVE GFS HAS VIRTUALLY OUR
ENTIRE CWA PRECIP FREE ON FRIDAY. HOWEVER...WITH DEEP MOISTURE STILL IN
PLACE AND SOUTHWEST FLOW ALOFT WITH THE UPPER LOW TO OUR WEST AND
SFC TROF/BOUNDARY PROBABLY OVER OUR EASTERN SECTIONS...FEEL THAT
THE SLOWER APPROACH WOULD BE THE BETTER WAY TO GO...IE. KEEPING
HIGHER POPS OVER THE NORTHERN AND EASTERN SECTIONS IN THE VICINITY
OF THE BOUNDARIES.

WITH THE EXCEPTION OF OUR SOUTHEAST COUNTIES...OVER MOST OF THE
CWA POP CHANCES WILL DECREASE FROM EAST TO WEST FRIDAY AFTERNOON
AND OVERNIGHT. AS THE UPPER LOW BEGINS TO MOVE EAST ON FRIDAY...A
SHARP SHORT WAVE ROTATING AROUND THE BACK SIDE WILL SERVE TO DRAW
MOISTURE SLIGHTLY BACK TO THE NORTH AND WEST...SO WILL KEEP LIKELY
POPS OVER OUR SOUTHEAST COUNTIES FRIDAY NIGHT AND SATURDAY. THERE
IS A SLIGHT CHANCE OF WRAP AROUND PRECIP OVER THE NORTHERN AND
EASTERN SECTIONS SATURDAY NIGHT.

A COLD FRONTAL PASSAGE IS STILL EXPECTED SUNDAY NIGHT BUT DUE TO
A LACK OF MOISTURE NO PRECIPITATION IS EXPECTED...ONLY A WIND
SHIFT AND THE ONSET OF A COOLER AND DRIER AIRMASS. THIS AREA OF
HIGH PRESSURE WILL KEEP OUR REGION DRY AND SEASONABLY COOL THROUGH
THE END OF THE FORECAST CYCLE.

&&

.AVIATION...
THE TRAILING EDGE OF THE CURRENT PRECIPITATION SHIELD...AND THE
ASSOCIATED MVFR CEILINGS/VISIBILITIES AND PRECIPITATION SHOULD
MOVE EAST OF ALL OF THE WFO PAH TAF SITES NO LATER THAN 00Z
FRIDAY. A BRIEF RISE TO VFR CEILINGS AND VISIBILITIES CAN BE
EXPECTED BETWEEN 00Z-04Z FRIDAY...BUT VISIBILITIES SHOULD FALL
INTO THE IFR CATEGORY WITH THE NEARLY SATURATED BOUNDARY LAYER AND
LIGHT WINDS THROUGH 12Z...ESPECIALLY AT KCGI/KPAH. ALL SITES WILL
A PERIODIC DROP TO IFR CEILINGS/VISIBILITIES IN THE TWO HOUR
PERIOD CENTERED AROUND 12Z FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KES/JAP
Hazardous weather outlook, Sep 24, 3:11 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CDT THU SEP 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 AM CDT THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST THIS AFTERNOON...TO THE
SOUTH OF A MURRAY TO GREENVILLE KENTUCKY LINE...AND TONIGHT OVER ALL
OF THE AREA...EXCEPT THE EVANSVILLE TRI STATE. ANY STORMS WILL REMAIN
WELL BELOW SEVERE LEVELS. HOWEVER...WIDESPREAD SHOWERS THIS MORNING
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AS WILL ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA
FRIDAY...AND MAINLY IN THE EASTERN HALF OF THE AREA FRIDAY NIGHT
AND SATURDAY. ONCE AGAIN...SEVERE WEATHER IS NOT EXPECTED...BUT
LOCALLY HEAVY RAINFALL WILL BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Daviess

When
September 24, 2:05 PM CST to 3:20 PM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Standing water was observed on several roads throughout Owensboro.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194085.